Alert archive / Iowa / Wind Advisories in 2023
Wind Advisory 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Apr 30, 2023, 3:25 AM CDT for 4 states. It took effect at Apr 30, 2023, 10:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2023, 3:25 AM CDT (08:25 UTC)
- In effect from
- Apr 30, 2023, 10:00 AM CDT
- Expired
- Apr 30, 2023, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Sioux Falls, SD
All 31 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Brookings County, SD, Clay County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 50 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133 WWUS73 KFSD 300825 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 325 AM CDT Sun Apr 30 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-071-301700- /O.NEW.KFSD.WI.Y.0008.230430T1500Z-230501T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Brookings, Flandreau, Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 325 AM CDT Sun Apr 30 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...From 10 AM this morning to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong northwest winds, coupled with low relative humidity values along and east of the Interstate 29 corridor, will create elevated fire danger conditions. Please follow the necessary safety precautions if you are planning any outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
133 WWUS73 KFSD 301524 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1024 AM CDT Sun Apr 30 2023 SDZ055-061-066-069-070-010100- /O.EXA.KFSD.WI.Y.0008.000000T0000Z-230501T0100Z/ Lake-McCook-Turner-Yankton-Clay- Including the cities of Madison, Orland, Salem, Canistota, Bridgewater, Montrose, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Yankton, and Vermillion 1024 AM CDT Sun Apr 30 2023 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Lake, McCook, Turner, Yankton and Clay Counties. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong northwest winds, coupled with low relative humidity values along and east of the Interstate 29 corridor, will create elevated fire danger conditions. Please follow the necessary safety precautions if you are planning any outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-071-010100- /O.CON.KFSD.WI.Y.0008.000000T0000Z-230501T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Brookings, Flandreau, Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 1024 AM CDT Sun Apr 30 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 40 mph with gusts up to 50 mph. Isolated higher gusts are possible through early afternoon. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong northwest winds, coupled with low relative humidity values along and east of the Interstate 29 corridor, will create elevated fire danger conditions. Please follow the necessary safety precautions if you are planning any outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
861 WWUS73 KFSD 301950 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 250 PM CDT Sun Apr 30 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-010100- /O.CON.KFSD.WI.Y.0008.000000T0000Z-230501T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Turner-Yankton-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Brookings, Madison, Orland, Flandreau, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 250 PM CDT Sun Apr 30 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...North winds 25 to 40 mph with gusts up to 50 mph. Strongest winds are expected along and east of Interstate 29. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong northwest winds, coupled with low relative humidity values along and east of the Interstate 29 corridor, are creating elevated fire danger conditions. Please follow the necessary safety precautions if you are planning any outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
658 WWUS73 KFSD 010049 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 749 PM CDT Sun Apr 30 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-010200- /O.EXP.KFSD.WI.Y.0008.000000T0000Z-230501T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Turner-Yankton-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Brookings, Madison, Orland, Flandreau, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 749 PM CDT Sun Apr 30 2023 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... While the wind advisory will be allowed to expire, strong northwesterly winds will likely continue into the evening with wind gusts between 30-40 mph possible. The winds will continue to gradually decrease into the overnight hours, though will remain breezy. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Apr 29, 10:30 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Apr 29, 10:30 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1030 PM CDT Sat Apr 29 2023 .SHORT TERM...(This Evening through Sunday) Issued at 317 PM CDT Sat Apr 29 2023 CURRENTS: Showers continue sinking south/southeast across the area this afternoon associated vorticity max and localized area of WAA. Still have a few hundred J/kg of CAPE in the area, and with hints of glaciation in the cloud tops, can't rule out a couple rumbles of thunder this afternoon and evening. Breezy northwesterly winds continue to increase, with sustained winds around 20 mph and gusts up to 40 mph. Temperatures through 19z/2PM have climbed into the 60s east of the James, with 50s for most. Northwestern IA/southwestern MN has a few locations still in the mid 40s given cloud cover and showers. Showers may mix down stronger wind gusts of around 45 mph. Warm temps, along with dry and breezy conditions will lead to elevated fire concerns in the west through the afternoon. More details in the Fire Weather Section of this discussion. TONIGHT: Cool night on tap with CAA and northwesterly flow. Lows fall into the mid 30s for most of the area. Most should see clearing skies, although clouds prevail in the east where continued vorticity lobes slide south. Showers and sprinkles linger through the evening especially in southwestern MN and northwestern IA, but taper off during the overnight. SUNDAY: Low pressure wobbling over the Great Lakes keeps our area under the northerly flow regime, with periods of CAA and a tight surface pressure gradient. Given this, have dropped highs a couple of degrees from the previous forecast across south central SD, despite anticipated plentiful sunshine. Should see highs in the 50s for most of the area, cooler to the east where clouds remain in place. Additionally, given robust mixing potential, tight surface pressure gradient, and CAA streaming in, have increased winds a couple of knots from the previous forecast. Winds increase through the morning, with the strongest winds east of the James River. Sustained winds of 20-30 mph expected, with gusts 35-40 mph. Isolated higher gusts will be possible east of I-29. Should more efficient mixing be realized, a Wind Advisory may be needed near the Buffalo Ridge; however, confidence in higher mixing potential is too low for headline issuance at this time (in collaboration with neighbors). Elevated fire danger will once again be a concern (more details below in the Fire Weather Section). Mostly dry conditions are anticipated, although a few showers or sprinkles may graze our far eastern counties of southwestern MN as a vort lobe and narrow area of WAA rotates around the low. Any rainfall is expected to be extremely light, given the dry sub cloud layer (at most a couple of hundredths). .LONG TERM...(Sunday Night through Saturday) Issued at 317 PM CDT Sat Apr 29 2023 SUNDAY NIGHT: Expect cool and breezy conditions to continue tomorrow night, as low pressure ever so slightly wobbles east, relaxing the surface pressure gradient. With this, weak surface high pressure west of the James, and mixing diminishing after sunset Sunday night won't be quite as breezy as Sunday. Still, expect northwesterly winds around 15 mph with gusts to 30 mph into Monday morning. Clearing skies and the continued influence of colder air and northwesterly flow, another below average night is on tap for Sunday night. Lows fall into the lower to mid 30s with dry conditions. MONDAY: Omega block pattern becomes more apparent as ridge amplifies in response to two deepening low pressures - one over the Great Lakes into the Northeast and the other in northern CA. Surface high pressure continues to slide into central SD, although the pressure gradient along/east of I-29 remains compact due to the eastern low. This will keep breezy conditions over the area, with the strongest winds along/east of I-29. Winds increase again as mixing deepens, with sustained northwesterlies around 20-30 mph and gusts again to 40 mph. Slightly warmer day is in the cards, although we'll still be in the 50s to near 60 (roughly 5-10 degrees below average). Skies remain mostly clear, with a few clouds in the east. Again, fire danger will be a concern (details below in the Fire Weather Section). TUESDAY THROUGH THURSDAY: Omega block stagnates early to mid week, keeping relatively similar conditions in place. Should see a warming trend with the ever so slight shift eastward in the ridge, with less breezy conditions as surface pressure gradient relaxes due to surface high pressure moving in. Highs closer to normal (and even above!) in the 60s and 70s to near 80 on Wednesday. Lows in the 40s and 50s. Northwesterly winds shift to southerly by mid week. Winds should be lighter than earlier in the week, as the surface pressure gradient and flow aloft are both weaker. Dry conditions are expected so will need to monitor for any fire weather concerns. FRIDAY/SATURDAY: Pattern begins to break down toward the end of the week with temperatures returning closer to normal. Did not alter the isolated pops from the NBM, although confidence is low in any precip due to discrepancies in model timing/track of any waves. ECMWF ensemble is more bullish than the GFS ensemble probs of a tenth of an inch or more of QPF, but still remains around 40% or less. && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1029 PM CDT Sat Apr 29 2023 Some MVFR cloud cover and brief ceilings will be possible later tonight into Sunday morning with the better chances in southwest MN and nearby locations. Northerly winds will again be strong on Sunday with gusts around 40 mph, but showery activity is not expected. Winds will remain fairly strong after sunset Sunday evening. && .FIRE WEATHER... Issued at 317 PM CDT Sat Apr 29 2023 REST OF TODAY: Elevated fire concerns continue into this evening, with the main focus across south central SD where temperatures are the warmest and likelihood of showers is lowest. RH values around 25- 30% remain just above critical values, tempering concerns a bit (but still in the High to Very High category). Expect 25 mph northwesterly winds to gust at times up to 40 mph. SUNDAY: Minimum RH values likely remain at or above 30% for the entire area, lowest from the James River west where highs climb into the mid to upper 50s. This RH is displaced from the strongest winds, which are expected to be along and east of I-29, focusing the Very High fire danger in this area. High fire danger is expected across the rest of the area. Northwesterly winds around 20 mph west and 30 mph east could gust to 40-45 mph at times during the day and into the evening. MONDAY: Warmer temperatures on Monday drops minimum RH values closer to critical values along/west of the James River. However, lowest RH values are once again displaced from the strongest winds, which lie along and east of I-29. Breezy northwesterly winds prevail, with High fire danger for most of the area. The stronger winds along and east of I-29 will lead to Very High fire danger for most of this area. Sustained winds of 20-25 mph with gusts 30-35 mph (up to 40 mph in the east). && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...SG LONG TERM...SG AVIATION...08 FIRE WEATHER...SG
Hazardous weather outlook, Apr 29, 4:41 AM CDT, 22 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 441 AM CDT Sat Apr 29 2023 SDZ038-050-052-053-057>060-063>065-068-069-301145- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 441 AM CDT Sat Apr 29 2023 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Strong northwest winds gusting 30 to 40 mph combined with dry air will lead to high fire danger today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Gusty winds and moderately dry air in the afternoon through early evening will lead to elevated fire danger Sunday and Monday. River flooding will continue primarily along the James River through the end of the month. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-301145- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Union- 441 AM CDT Sat Apr 29 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and isolated thunderstorms are expected this afternoon and evening near and east of Interstate 29. Strong wind gusts of 40 to 50 mph are possible with this activity. Strong northwest winds gusting 30 to 40 mph combined with dry air will lead to high fire danger today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Gusty winds and moderately dry air in the afternoon through early evening will lead to elevated fire danger Sunday and Monday. River flooding will continue primarily along the James River through the end of the month. River flooding will continue primarily along the James River through the end of the month. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Iowa, 2023Wind Advisories in South Dakota, 2023Wind Advisories in Minnesota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.